Arkansas, 2011

Flash Flooding and Hail in Arkansas, April 20 to 21, 2011

April 20 to 21, 2011 · NWS SHV · 17 events in 5 counties and zones

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. This boundary...combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along with large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 10:09 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 20, 10:09 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT WED APR 20 2011

.DISCUSSION...
FRONT...AS SEEN ON VIS SAT...NOW ALONG A MINEOLA TX...TO JUST SOUTH
OF TXK AR...TO JUST SOUTH OF ELD AR LINE. FRONT HAS NOT MADE MUCH
PROGRESS OVER THE LAST FEW HOURS...AND APPEARS TO HAVE STALLED FOR
THE TIME BEING. THE FRONT MAY DRIFT A LITTLE FURTHER SOUTH BY THIS
AFTERNOON...BUT SHOULD FINALLY COME TO A HALT BY THIS EVENING JUST
SOUTH OF A TYR...SHV...MLU LINE. MAX/MIN TEMPS TODAY/TONIGHT WILL
DEPEND HIGHLY ON THE PROGRESS /OR LACK THEREOF/ OF THE FRONT. HAVE
UPDATED MAX AND HOURLY TEMP GRIDS TO ACCOUNT FOR CURRENT TEMPS/FRONTAL
POSITION...AND A BEST GUESS AT HOW IT WILL BEHAVE THROUGH THE
REMAINDER OF THE DAY. TO BE NOTED...MOST OF SW AR...SE OK...AND
EXTREME NE TX HAVE ALREADY REACHED THEIR MAX TEMP FOR TODAY. POP-
WISE...MADE A FEW MINOR EDITS. FOR THE MOST PART...SHOWERS AND
THUNDERSTORMS WILL BE FAIR GAME ANYWHERE IN THE VICINITY AND AREAS
S OF THE FRONT. MORNING SOUNDING REVEALED 4600 J/KG CAPE...AND
WITH THE FRONT AND SEVERAL OUTFLOW BOUNDARIES LURKING...THERE IS
AT LEAST A MARGINAL THREAT FOR PULSE-TYPE SEVERE STORMS TO DEVELOP.
LAPSE RATES STILL LOOK SUFFICIENT...SO LARGE HAIL WOULD LIKELY BE
THE MAIN THREAT. PRODUCTS OUT SHORTLY. /12/

&&

.AVIATION...
VARIOUS MVFR CIGS CONTINUE ACROSS NE TX N OF THE INTERSTATE 20
CORRIDOR...AS WELL AS SE OK/SW AR...WITH THE LOWEST CIGS BEHIND A
WEAK COLD FRONT EXTENDING FROM JUST S OF A TRL...TO OSA...TO
TXK...TO LLQ LINE AS OF 14Z. VISIBLE SATELLITE LOOPS ALSO INDICATE A
NWD MOVING OUTFLOW BNDRY ALONG THE AR/LA LINE...WITH ANOTHER OUTFLOW
BNDRY DRIFTING S FROM NEAR CENTER TX...E TO JUST N OF IER...TO
WINNFIELD AND JUST S OF MLU. THIS BNDRY SHOULD HALT LATER THIS MORNING
AND BE A FOCUS FOR SCT CONVECTION AFTER 18-20Z DURING PEAK
HEATING...WITH THE COLD FRONT TO THE N DRIFTING S INTO DEEP E TX AND
N LA NEAR/JUST S OF I-20 BEFORE STALLING THIS EVENING. SCT
CONVECTION WILL BE POSSIBLE N OF THE FRONT THIS MORNING...WITH
ADDITIONAL CONVECTION FIRING DURING THE AFTERNOON ALONG/JUST AHEAD
OF THE FRONT ACROSS NE TX/N LA/FAR SRN AR. WHILE MVFR CIGS WILL BE
POSSIBLE THROUGH LATE MORNING AHEAD OF THE FRONT ACROSS E TX/N
LA...THESE SHOULD BECOME VFR FOR MUCH OF THE AFTERNOON...ALTHOUGH
MOISTURE POOLING ALONG/BEHIND THE FRONTAL ZONE WILL MAINTAIN MVFR
CIGS THROUGH THE AFTERNOON MAINLY ACROSS EXTREME NE TX/SW AR. THE
SCT CONVECTION THAT DOES DEVELOP MAY PERSIST THROUGH MID/LATE
EVENING BEFORE DIMINISHING...WITH LOW MVFR/IFR CIGS AND REDUCED VSBYS
DEVELOPING/SPREADING N ALONG BOTH SIDES OF THE FRONT AFTER 06Z
THURSDAY. THESE LOW CIGS SHOULD PERSIST THROUGH MUCH OF THE MORNING
BEFORE LIFTING...ALTHOUGH MVFR CIGS MAY PERSIST THROUGH THE
AFTERNOON ALONG/N OF THE FRONT ACROSS EXTREME NE TX/SE OK/SW AR AS
IT BEGINS TO LIFT BACK NWD. CAN/T RULE OUT ISOLATED -TSRA ALONG THE
FRONT AS IT RETURNS NWD BY THURSDAY AFTERNOON. S WINDS 7-12KTS S OF
THE FRONT...WILL BECOME NE 5-10KTS BEHIND THE FROPA MAINLY ALONG/N
OF I-20. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  65  83  68  85 /  40  40  20   0   0
MLU  89  63  83  67  85 /  40  40  20   0   0
DEQ  68  55  75  65  80 /  30  40  30  20  20
TXK  72  58  78  66  82 /  30  40  30  20  20
ELD  76  60  78  66  83 /  40  40  20   0   0
TYR  85  67  83  69  84 /  40  40  20  20  20
GGG  86  65  83  69  84 /  40  40  20   0   0
LFK  91  70  86  69  86 /  40  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/15
Hazardous weather outlook, Apr 20, 10:47 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED APR 20 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE...AS A
COLD FRONT MOVES SOUTH TODAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT AN ISOLATED STRONG STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT IS FORECAST TO MOVE BACK NORTH BY THURSDAY
AFTERNOON...WHICH WILL HELP TO AGAIN GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH ANY
STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE
AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-211200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT JUST SOUTH OF THE INTERSTATE 30 CORRIDOR WILL MOVE
VERY SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING
AFTERNOON HEATING. SHOULD ANY OF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WOULD MOST LIKELY BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST THURSDAY...
BEFORE THE FRONTAL BOUNDARY BEGINS TO MOVE NORTH OF THE AREA.
ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A
STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

12

In the hours before

Local storm report, Apr 20, 10:14 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             CLARKSVILLE             33.61N 95.06W
04/19/2011  E2.50 INCH       RED RIVER          TX   LAW ENFORCEMENT

            GOLFBALL TO TENNIS BALL SIZE HAIL FELL IN CLARKSVILLE.
            MANY WINDOWS WERE BROKEN OUT...AND NUMEROUS CARS WERE
            SIGNIFICANTLY DAMAGED.

&&

15
Local storm report, Apr 20, 10:25 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             CLARKSVILLE             33.61N 95.06W
04/19/2011  E2.50 INCH       RED RIVER          TX   LAW ENFORCEMENT

            GOLFBALL TO TENNIS BALL SIZE HAIL FELL IN CLARKSVILLE.
            MANY WINDOWS WERE BROKEN OUT...AND NUMEROUS CARS WERE
            SIGNIFICANTLY DAMAGED.

&&

15
Local storm report, Apr 20, 10:39 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             4 NE ASHDOWN            33.72N 94.08W
04/19/2011  E1.75 INCH       LITTLE RIVER       AR   EMERGENCY MNGR

            GOLFBALL SIZE HAIL IN THE COMMUNITY OF FOMBY.

&&

15

The radar

The Western Arkansas radar (KSRX), 156 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
April 20, 1:42 PM CST
Where
Howard County, 1.85 mi ESE of County Line
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.900

Hail, Howard

When
April 20, 1:46 PM CST
Where
Howard County, 2.4 mi WNW of Unity
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.910, -93.890

Hail fell between Hwy. 27 north between Nashville and Mineral Springs, Arkansas.

Hail, Howard

When
April 20, 1:47 PM CST
Where
Howard County, 0.69 mi N of Mineral Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.880, -93.920

Hail, Hempstead

When
April 20, 2:02 PM CST
Where
Hempstead County, 1.5 mi NNE of Yancy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.850, -93.810

Hail fell at the intersection of Hey. 332 and Hwy. 278.

Hail, Howard

When
April 20, 5:25 PM CST
Where
Howard County, 2.07 mi S of Dierks
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.090, -94.020

Hail, Sevier

When
April 20, 5:45 PM CST
Where
Sevier County, 0.57 mi E of Gillham
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -94.310

Hail fell in Gillham, Arkansas.

Thunderstorm Wind, Howard

When
April 20, 6:07 PM CST
Where
Howard County, 2.39 mi ESE of Center Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.020, -93.890

A tree was downed north of Hwy. 26 and 369 junction, four miles east of Centerpoint. Powerlines were also downed in the area.

Hail, Sevier

When
April 20, 8:50 PM CST
Where
Sevier County, De Queen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.030, -94.330

Thunderstorm Wind, Sevier

When
April 20, 8:50 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.340

Several trees were downed at FM. 329.

Hail, Nevada

When
April 20, 11:46 PM CST
Where
Nevada County, 0.57 mi E of Dian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.800, -93.390

Flash Flood, Hempstead

When
April 21, 3:30 AM CST to 6:15 AM CST
Where
Hempstead County, 2.37 mi NNW of Rocky Mound to 2.05 mi NNW of Rocky Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.700, -93.550

County Road 246 was washed out near Perrytown.

Flash Flood, Hempstead

When
April 21, 4:06 AM CST to 6:15 AM CST
Where
Hempstead County, 0.4 mi NW of Blevins to 0.26 mi ENE of Blevins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.875, -93.584

Water covered the road on Hwy. 371.

Flash Flood, Hempstead

When
April 21, 4:31 AM CST to 6:15 AM CST
Where
Hempstead County, 0.67 mi NW of De Ann to 0.75 mi WNW of De Ann
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.777, -93.578

Flooding was reported at Hwy. 332 at De Ann Creek.

Flash Flood, Nevada

When
April 21, 4:35 AM CST to 6:15 AM CST
Where
Nevada County, 0.45 mi SSW of Dian to 1.19 mi NNW of Prescott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.794, -93.404

Water covered portions of Hwy. 67 resulting in the highway having to be closed.

Flash Flood, Lafayette

When
April 21, 7:30 AM CST to 10:30 AM CST
Where
Lafayette County, 0.89 mi NNW of Lewisville to 0.52 mi WNW of Lewisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.362, -93.586

Water covered several roadways in Lewisville, Arkansas.

Flash Flood, Hempstead

When
April 21, 7:30 AM CST to 10:15 AM CST
Where
Hempstead County, 3.86 mi SSW of Crossroads to 3.27 mi NNW of Sprudel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.680, -93.760

Flood waters washed out the bridge on Hwy. 195 between Fulton and Crossroads.

Hail, Hempstead

When
April 21, 2:00 PM CST
Where
Hempstead County, 1.34 mi WNW of Compton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.930, -93.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285963, 285965, 285964, 285966, 285975, 285976, 285978, 285979, 285980, 285981, 285985, 285984, 285983, 285982, 285986, 285992, 285993.